Skip to main content

High Dose Insulin Therapy

Jul 01, 2021
high-dose-insulin-blogarticle

Take Home Points:

  • High dose insulin (HDI) is indicated in cardiogenic shock due to calcium channel blocker (CCB) or beta blocker (BB) overdose
  • HDI improves cardiac myocyte function by enhancing carbohydrate utilization within the myocyte and via other direct inotropic effects
  • HDI is more effective than vasopressors/inotropes alone
  • The starting dose for HDI is 0.5-1 units/kg bolus then 0.5-1 unit/kg/hr drip. Note this is 10 times the usual dosing for DKA
  • Call your local poison center for assistance administering HDI or for questions about any cardiotoxic ingestion at 1-800-222-1222

CCB/BB overdose

Cardiovascular drugs cause many poisoning deaths each year, primarily from acute overdose. In 2016, cardiovascular drugs as a class were the second leading cause of poisoning deaths reported to the National Poison Data System (NPDS), the majority of which were beta-blockers and calcium channel-blockers1. This trend has continued through 2018, where calcium channel blockers and beta blockers were each listed in the top 10 substances associated with the largest number of fatalities2.

First line therapy for beta-blocker and calcium channel blocker overdose involves supportive care with IV fluids, atropine, calcium, and can sometimes include glucagon3. When these therapies fail, a medical toxicologist or poison control center should be consulted to assist with further therapy decisions such as: vasopressors/inotropes, HDI, or lipid emulsion therapy. Cardiac output should be assessed with methods such as bedside ultrasonography to determine if hypotension is due to vasodilation for which increased vasopressors are needed, or due to cardiogenic shock for which inotropic agents, high dose insulin, lipid emulsion therapy, or ECMO may be needed.

High dose insulin therapy - How does it work?

Insulin has been recognized as a positive inotrope since the 1920s, shortly after its isolation from the pancreas4. While the molecular mechanisms of HDI are complex and not completely understood, it is important to note that insulin is not a specific antidote to CCB or BB agents. Insulin increases cardiac output as a strong inotrope (not a vasopressor, notably)5. CCBs inhibit insulin secretion, because calcium must enter beta-islet cells through L-type calcium channels in order for insulin to be released, resulting in hyperglycemia and alteration of myocardial fatty acid oxidation. Meanwhile, BB poisoning results in impaired lipolysis, glycogenolysis, and insulin release. Insulin acts to switch cell metabolism from fatty acids to carbohydrates, restoring calcium fluxes and improving cardiac contractility. Notably, since this inotropy is not mediated by catecholamines, it is not affected by beta blockade. HDI also causes vasodilation via enhancement of endothelial nitric oxide synthase (eNOS) by activating the phosphoinositide 3-kinase (PI3K) pathway. The resulting drop in systemic vascular resistance leads to a hypothetical reflex increase in cardiac output, and the vasodilatory effect may enhance perfusion at the capillary level, reducing the microvascular dysfunction seen with cardiogenic shock.

While the efficacy of HDI has not been established with controlled clinical trials, there is substantial evidence from animal models and human case series. For instance, in a swine model of propranolol toxicity, pigs treated with vasopressors alone died within 20 minutes while those treated with HDI survived for 2-3 hours6.

Safety considerations:

Hypoglycemia and hypokalemia are the most frequently seen complications from HDI therapy, and there is no clear association between HDI infusion rate and incidence of hypoglycemia or hypokalemia7,8. The hypoglycemia is expected and can be successfully managed with dextrose infusion, as patients are often in an insulin resistant shock state. It is important to note that as organ function improves, glucose uptake by other cells will increase, putting the patient at risk for delayed hypoglycemia. In fact, exogenous dextrose is usually needed an average of 18 hours after the insulin infusion is stopped. Iatrogenic hypoglycemia is seen frequently, often due to missed glucose checks, changing dextrose needs, and iatrogenic insulin overdose. Hypokalemia is also predictable given that potassium is required for insulin-mediated glucose transport across cell membranes, and we use insulin to shift potassium frequently for our hyperkalemic patients. It is important to note that the hypokalemia seen on lab values reflects a shift in potassium, rather than an actual loss. Aggressive potassium supplementation is not required but K+ should be maintained >3.0 mEq/L.

So how do I do this?

Protocols vary by institution, so a consultation with a medical toxicologist and local poison center is recommended.

  • Insulin bolus:
    • Bolus with regular insulin 1 unit/kg IV
    • If blood glucose is < 200 mg/dL, give 25 g of dextrose IV
  • Insulin continuous infusion (1 unit/mL concentration)
    • Initial dose: regular insulin 0.5 to 1 unit/kg/hr IV drip (for adults this is usually 35 to 100 units/hour)
      • This must be done on an infusion pump to avoid iatrogenic insulin overdose and should be on a dedicated IV line (no other medications through the same lumen) to avoid unintentional insulin bolus administration
    • Titration:
      • If no significant response is achieved in 30 minutes, increase the drip 0.5 units/kg/hr every 10-15 minutes to a maximum dose of 4 units/kg/hr (though success is reported with doses in the 10-14 U/kg/hr range) or until improvement hemodynamics improve
  • Dextrose:
    • IV dextrose should be administered to maintain blood glucose (BG) levels between 100-200 mg/dL
      • Start infusion at 0.5 mg/kg/hr as either D5, D10, or D25 (D10 being the most commonly used concentration)
        • Initial dextrose requirement may vary based on initial BG and underlying diabetes
        • D5W has high free water content, and serum sodium should be monitored closely
        • D25 and D50 infusions require central venous administration due to local tissue irritant effects of concentrated dextrose
      • Check BG every 10-15 minutes and titrate dextrose accordingly
        • Dextrose at 10 to 70 grams per hour (D10W at 100 to 700 cc/hr) may be needed to maintain euglycemia.
      • As organ perfusion improves, increases in dextrose requirements are often seen, and need for exogenous dextrose often persists even after the insulin infusion is stopped.
  • Monitoring:
    • Blood glucose should be monitored every 15-30 minutes and corrected with IV dextrose
      • Once BG have consistently been 100-200 mg/dL for 4 hours, can decrease frequency of checks to hourly
    • Potassium and acid-base status should be monitored every 15 to 30 minutes and corrected with IV potassium or bicarbonate
    • Assess cardiac function and blood pressure every 15 to 30 minutes
  • Goals:
    • Improved cardiogenic shock 
      • Improved myocardial contractility/ejection fraction
      • Decreased use of other vasoactive drugs (note HDI will not directly increased MAP but does increase cardiac output)

 

Authors: Lauren McClure, PharmD, PGY-2 Emergency Medicine Pharmacy Resident and Michael Moss, MD, Medical Director, Utah Poison Control Center

Sources:

  1. Gummin DD, et al. 2016 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 34th annual report. Clin Toxicol (Phila), 55 (10) (2017), pp. 1072-1252

  2. Gummin DD, et al. 2018 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 36th annual report. Clin Toxicol (Phila). 2019 Dec;57(12):1220-1413

  3. Stellpflug S, Kerns R. High Dose Insulin. In: Nelson L, Howland M, Lewin N, Smith S, Goldfrank L, Hoffman R, eds. Goldfrank’s Toxicologic Emergencies. 11th ed. New York: McGraw-Hill Education; 2020:953-958.

  4. Krenz JR, Kaakeh Y. An overview of hyperinsulinemic-euglycemic therapy in calcium channel blocker and beta blocker overdose. Pharmacotherapy. 2018 Nov;38(11):1130-1142.

  5. Visscher MB and Muller EA. The influence of insulin upon the mammalian heart. J Physiol. 1927 Mar 15; 62(4): 341–348.

  6. Katzung KG, et al. A randomized controlled study comparing high-dose insulin to vasopressors or combination therapy in a porcine model of refractory propranolol-induced cardiogenic shock.Clin Toxicol (Phila). 2019 Nov;57(11):1073-1079.

  7. Page CB, Ryan NM, Isbister GK. The safety of high-dose insulin euglycemia therapy in toxin-induced cardiac toxicity. Clin Toxicol (Phila). 2018 Jun;56(6):389-396.

  8. Cole JB, et al. High dose insulin for beta-blocker and calcium channel-blocker poisoning. Am J Emerg Med. 2018 Oct;36(10):1817-1824.